Alert archive / Illinois / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 68, NWS Lincoln, IL

June 8, 2009Champaign County, Douglas County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 8, 2009, 5:29 PM CDT for Champaign County, Douglas County, Illinois. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2009, 5:29 PM CDT (22:29 UTC)
Expired
Jun 8, 2009, 6:30 PM CDT
In force
61 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

Counties Champaign County, IL, Douglas County, IL

The radar

The Lincoln radar (KILX), 104 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 5:45 PM CDTHAIL 0.88Tuscola, ILEAT SIDE OF TUSCOLA
Jun 8, 5:45 PM CDTHAIL 1Tuscola, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 4:33 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 972 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
972 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 082229
SVRILX
ILC019-041-082330-
/O.NEW.KILX.SV.W.0068.090608T2229Z-090608T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
529 PM CDT MON JUN 8 2009

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS...
  DOUGLAS COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 630 PM CDT.

* AT 529 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 6 MILES WEST OF TUSCOLA...AND WAS MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TUSCOLA...
  CAMARGO...
  VILLA GROVE...
  NEWMAN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4001 8803 3972 8797 3970 8841 3983 8844
TIME...MOT...LOC 2229Z 255DEG 17KT 3978 8838

$$

AUTEN
2 follow-up statements
000 
WWUS53 KILX 082246
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
546 PM CDT MON JUN 8 2009

ILC019-041-082330-
/O.CON.KILX.SV.W.0068.000000T0000Z-090608T2330Z/
DOUGLAS IL-CHAMPAIGN IL-
546 PM CDT MON JUN 8 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHERN CHAMPAIGN AND EASTERN DOUGLAS COUNTIES...

AT 546 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR TUSCOLA...MOVING EAST AT 20 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
CAMARGO...VILLA GROVE...MURDOCK...LONGVIEW AND NEWMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3971 8829 3989 8830 4001 8803 3972 8797
TIME...MOT...LOC 2246Z 255DEG 17KT 3980 8828

$$

AUTEN
000 
WWUS53 KILX 082326
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
626 PM CDT MON JUN 8 2009

ILC019-041-082337-
/O.EXP.KILX.SV.W.0068.000000T0000Z-090608T2330Z/
DOUGLAS IL-CHAMPAIGN IL-
626 PM CDT MON JUN 8 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CHAMPAIGN AND EASTERN
DOUGLAS COUNTIES EXPIRES AT 630 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

LAT...LON 3971 8829 3989 8830 4001 8803 3972 8797
TIME...MOT...LOC 2327Z 255DEG 17KT 3985 8804

$$

AUTEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:52 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 8, 2:52 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
252 PM CDT MON JUN 8 2009

.DISCUSSION...
ISSUED 252 PM CDT MON JUN 8 2009

MAIN CONCERNS THIS PACKAGE INCLUDE PCPN CHANCES TONIGHT AND AGAIN
TUE NIGHT THROUGH THURSDAY. EXTENDED PERIOD CONCERNS ARE WITH PCPN
FOR LATE IN THE WEEKEND AND FIRST PART OF NEXT WEEK.

MODELS IN RELATIVELY GOOD AGREEMENT IN THE OVERALL UPPER LVL
PATTERN THROUGH THE PERIOD. HOWEVER...THERE SEEMS TO BE SOME
DIFFERENCES ON THE SFC DURING PART OF THE SHORT TERM PERIOD...AND
ALSO DURING PART OF THE EXTENDED PERIOD.

IN THE SHORT TERM I BELIEVE THE MODELS AGREE WITH THE FRONT
DROPPING THROUGH THE AREA TONIGHT BUT THEN SHOOTING BACK NORTH FOR
TUE NIGHT THROUGH WED NIGHT. SO TOOK A BLEND OF THE MODELS FOR THE
SHORT TERM PERIOD. THE EXTENDED MODELS DO A FAIRLY GOOD JOB
THROUGH ABOUT SAT BUT THEN DIFFER CONSIDERABLY FOR SUNDAY AND
MONDAY. SO A BLEND LOOKS GOOD FOR DAYS 4 AND 5...BUT TRIED TO TAKE
A COMPROMISE FOR DAYS 6 AND 7.

SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT

CURRENTLY...COLD FRONT IS STILL JUST WEST OF THE CWA AND WILL BE
MOVING THROUGH THE AREA THIS EVENING AND OUT OF THE CWA BY
MIDNIGHT. CONVECTION HAS DEVELOPED IN NORTHERN IL THIS AFTERNOON
NEAR THE WARM FRONT WITH NOTHING SO FAR HAVING DEVELOPED IN WEST
CENTRAL IL. BELIEVE CLOUD COVER AND PCPN OVER THE REGION EARLIER
TODAY COULD BE CAPPING OUR ENVIRONMENT AND MAY LIMIT ANY
CONVECTION WE MAY GET. SFC BASED CAPE STILL CLOSE TO 2000 J/KG
WITH DEWPOINTS IN THE MIDDLE TO UPPER 60S. SO SUFFICIENT
INSTABILITY AND MOISTURE IN THE AREA. JUST STILL WAITING FOR THE
FRONT TO PROVIDE THE NEEDED LIFT. SO WILL KEEP MENTION OF
THUNDERSTORMS IN THE FORECAST FOR TONIGHT THROUGH MIDNIGHT.

THEN AREA SHOULD SEE DRY WEATHER FOR OVERNIGHT AND TUESDAY AS THE
FRONT GETS PUSHED SOUTH OF THE STATE FOR ABOUT 36-48HRS. THEN THE
FRONT LIFTS BACK NORTH INTO THE AREA FOR TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT. THIS WILL BE THE FOCUS FOR MORE SHOWERS AND
THUNDERSTORMS THROUGH ANOTHER 36HRS PERIOD THIS WEEK. BEST
INSTABILITY...MOISTURE AND FORCING WILL BE ALONG AND JUST SOUTH OF
THE FRONT...BUT OVERNIGHT CONVECTION WILL BE POSSIBLE ALONG AND
NORTH OF THE FRONT THROUGH THE PERIOD AS THE LOW LEVEL JET SETS UP
EACH NIGHT. THIS FRONT WILL FINALLY DROP WELL SOUTH OF THE AREA
LATER ON THUR AND FOR THUR NIGHT...SO DRY WEATHER CAN BE EXPECTED
ACROSS MOST OF THE AREA THURSDAY AND ALL THE AREA FOR THURSDAY
NIGHT.

TEMPS WILL REMAIN ON THE COOL SIDE DUE TO PCPN...CLOUD COVER AND
THE CWA BEING NORTH OF ANY FRONTAL SYSTEM DURING THE PERIOD.

LONG TERM...FRIDAY THROUGH MONDAY

DRY WEATHER WILL CONTINUE THROUGH SATURDAY AS THE FRONT REMAINS
JUST SOUTH OF THE AREA AND HIGH PRSS DOMINATES WITH DRY EASTERLY
FLOW. THEN THE WESTERN PORTION OF THE FRONT WILL BEGIN TO LIFT TO
THE NORTHEAST TOWARD MO AND BRING AN OVER-RUNNING/OVERNIGHT
CONVECTION TYPE SETUP TO THE MIDWEST. THIS WILL PRODUCE AT LEAST
CHC POPS IN THE CWA FOR SAT NIGHT AND SUNDAY. A LOW PRSS AREA IS
FORECAST TO DEVELOP ON THE FRONT AND MOVE CLOSE TO THE AREA.
MODELS DIFFER ON WHERE THIS LOW (OF IF THERE WILL BE ONE) WILL BE
FOR LATE IN THE PERIOD...BUT BELIEVE CHC POPS REMAIN WARRANTED FOR
SUNDAY NIGHT AND MONDAY.

CWA REMAINS ON THE NORTH SIDE OF THE FRONT...PLUS CONTINUE PARTLY
TO MOSTLY CLOUDY SKIES...SO TEMPS SHOULD BE SLIGHTLY COOLER THAN
NORMAL FOR MIDDLE JUNE.

AUTEN
&&

.AVIATION...
ISSUED 1200 PM CDT MON JUN 8 2009

SCATTERED SHOWERS AND THUNDERSTORMS WITH POSSIBLE MVFR CEILINGS
AND VSBYS WILL OCCUR AT TIMES FROM THE IL RIVER EAST ALONG AND
AHEAD OF A COLD FRONT. BEST CHANCES OF THUNDERSTORMS FROM 18Z-
00Z. NOON SURFACE MAP SHOWS 1005 MB LOW PRESSURE JUST NORTH OF
DUBUQUE WITH ITS COLD FRONT EXTENDING SW APPROACHING THE IA/IL
BORDER INTO CENTRAL MO/OK. LOW PRESSURE TO MOVE NE INTO CENTRAL
LOWER MI BY 03Z/10 PM WHILE PULLING THE COLD FRONT EAST OF I-55
AND APPROACHING I-57/CMI. SHOWERS AND THUNDERSTORMS WILL THEN PASS
SE OF DEC/CMI BY MIDNIGHT AS COLD FRONT PRESSES INTO SE IL. MVFR
CLOUDS WILL LINGER BEHIND THE FRONT TONIGHT WITH THESE CLOUDS
SCATTERING OUT FROM NW TO SE LATE TONIGHT AND EARLY TUE MORNING.
BREEZY SSW WINDS THIS AFTERNOON WITH GUSTS NEAR 25 KTS AT TIMES TO
DIMINISH TO NEAR 10 KTS THIS EVENING AND TURN NW AND BE NORTH LESS
THAN 10 KTS TUE MORNING AS WEAK HIGH PRESSURE 1017 MB OVER THE
HIGH PLAINS SETTLES INTO THE MIDWEST AND IL BY 18Z/1 PM TUE.

HUETTL
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 8, 2:31 PM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
231 PM CDT MON JUN 8 2009

ILZ027>031-036>038-040>043-047>053-091215-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
231 PM CDT MON JUN 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION LATER THIS
AFTERNOON INTO EARLY THIS EVENING ALONG AS A COLD FRONT MOVES EAST
TOWARD I-55 BY EARLY EVENING. THERE IS A SLIGHT RISK OF SEVERE
STORMS WITH LARGE HAIL AND DAMAGING WIND GUSTS...MAINLY EAST OF
THE ILLINOIS RIVER. BRIEF HEAVY RAINS ARE ALSO POSSIBLE WITH
THUNDERSTORMS.

FOR INTERESTS ALONG THE ILLINOIS RIVER...RIVER LEVELS ARE FORECAST
TO REMAIN ABOVE FLOOD STAGE AT HAVANA AND BEARDSTOWN INTO NEXT WEEK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE FRONT WILL TEMPORARILY CLEAR THE AREA ON TUESDAY...BUT WILL
WAVER BACK NORTHWARD BRINGING ADDITIONAL THUNDERSTORM CHANCES FOR
WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED UNTIL 7 PM THIS AFTERNOON.

ILZ044>046-054>057-061>063-066>068-071>073-091215-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
231 PM CDT MON JUN 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL REDEVELOP ACROSS EASTERN ILLINOIS
LATER THIS AFTERNOON AND INTO MID EVENING AS A COLD FRONT
APPROACHES. THERE IS A SLIGHT RISK OF SEVERE STORMS WITH LARGE
HAIL AND DAMAGING WIND GUSTS. BRIEF HEAVY RAINS ARE ALSO POSSIBLE
WITH THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE FRONT WILL TEMPORARILY CLEAR THE AREA ON TUESDAY...BUT WILL
WAVER BACK NORTHWARD BRINGING ADDITIONAL THUNDERSTORM CHANCES FOR
WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 AND 9 PM TODAY.

HUETTL

In the hours before

Special weather statement, Jun 8, 5:04 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
504 PM CDT MON JUN 8 2009

ILZ044-045-054-055-057-082300-
CHAMPAIGN-DOUGLAS-EDGAR-MOULTRIE-PIATT-
504 PM CDT MON JUN 8 2009

...SIGNIFICANT WEATHER ALERT FOR DOUGLAS...NORTHEASTERN MOULTRIE...
SOUTHEASTERN PIATT...SOUTHERN CHAMPAIGN AND WESTERN EDGAR COUNTIES
UNTIL 600 PM CDT...

AT 503 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR ARTHUR...OR 11 MILES WEST OF TUSCOLA...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  ATWOOD...
  ARCOLA...
  TUSCOLA...
  PESOTUM...
  CAMARGO...
  VILLA GROVE...

OTHER LOCATIONS AFFECTED INCLUDE...CADWELL...CHESTERVILLE...
GARRETT...BOURBON...MURDOCK AND LONGVIEW.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4005 8806 3975 8791 3965 8853 3978 8859
TIME...MOT...LOC 2205Z 251DEG 17KT 3975 8847

AUTEN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 5:04 PM CDTSpecial Weather StatementILXDouglas56 min
Jun 8, 6:29 PM CDTSpecial Weather StatementILXEdgar61 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.